Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 23, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 23, 2011, 7:42 PM CDT for Lauderdale County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2011, 7:42 PM CDT (00:42 UTC)
- Expired
- Mar 23, 2011, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 4:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:45 PM CDT, 57 minutes earlier.
Area forecast discussion, Mar 23, 6:45 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 645 PM CDT WED MAR 23 2011 .UPDATE...FOR 00Z TAFS && .AVIATION...SQUALL LINE IS CURRENTLY MOVING E THROUGH CNTRL TN. SRN EXTENT OF THIS CONVECTIVE LINE MAY BUILD SWD ENOUGH TO AFFECT PARTS OF NRN AL THROUGH 05Z. ANY THREAT TO THE TERMINALS LOOKS TO BE AOA 01-03Z FOR KMSL...AND 02-04Z FOR KHSV. STRONG/VRB GUSTY WINDS WITH REDUCED VIS LOOK TO BE THE PRIMARY THREAT WITH THIS LINE OF TSTMS. SFC WINDS WILL THEN BEGIN TO TURN TOWARD THE WNW FROM W TO E AFTER 03Z...AS A COLD FRONT BEGINS TO MOVE THROUGH THE CNTRL TN VALLEY. VFR CONDITIONS ARE ALSO XPCTED TO PREVAIL THROUGH THE AFTERNOON PERIOD BEGINNING LATE THIS EVENING...ALTHOUGH MID LEVEL CEILINGS LOOK TO PREVAIL THROUGH THE FORECAST PERIOD. && .DISCUSSION...THE PRIMARY WEATHER FEATURE OF INTEREST FOR THE UPCOMING 24-HOUR PERIOD IS A BROAD UPPER LOW -- CURRENTLY LOCATED OVER THE UPPER MISSISSIPPI VALLEY -- WHICH IS PROGGED TO DEVOLVE INTO A POSITIVELY TILTED SHORTWAVE TROUGH AND SHIFT RAPIDLY SOUTHEASTWARD ACROSS THE CENTRAL APPALACHIANS AND OFF THE MID-ATLANTIC COAST BY THURSDAY MORNING. MEANWHILE...PARTLY TO MOSTLY CLOUDY SKIES AND WARM TEMPERATURES PERSIST ACROSS THE TENNESSEE VALLEY DOWNSTREAM FROM THE SURFACE COLD FRONT ACCOMPANYING THIS SYSTEM...WITH GUSTY SOUTHWEST WINDS EXPECTED THROUGH EARLY EVENING. SCATTERED SHOWERS/THUNDERSTORMS WILL EVENTUALLY IMPACT THE ENTIRE FORECAST AREA...BEFORE PRECIPITATION COMES TO AN END THIS EVENING AS THE COLD FRONT SWEEPS SOUTHEASTWARD. HOWEVER...WITH FRONTAL PASSAGE EXPECTED IN THE 24/00-04Z TIME FRAME...WILL NEED TO MAINTAIN A CHANCE OF SHOWERS AND STORMS THROUGH EARLY EVENING FOR MOST LOCATIONS. BEYOND TONIGHT...MODELS DEVELOP WEAK SHORTWAVE RIDGING ALOFT ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE...BETWEEN THE FIRST SHORTWAVE TROUGH EJECTING NORTHEASTWARD ACROSS THE WESTERN NORTH ATLANTIC AND ANOTHER/WEAKER UPPER LOW SHIFTING EASTWARD ACROSS THE FOUR CORNERS REGION AND THIS FEATURE WILL ENSURE DRY CONDITIONS FROM LATE TONIGHT THROUGH AT LEAST THE FIRST HALF OF FRIDAY. MODERATE COLD ADVECTION WILL BE IN PLACE THROUGH THE MAJORITY OF THE DAY ON THURSDAY...AS A MODIFIED ARCTIC HIGH CENTERED NORTH OF HUDSON BAY BUILDS INTO THE REGION. THIS...COUPLED WITH A BROKEN DECK OF LOW STRATUS CLOUDS SHOULD LIMIT THE DIURNAL TEMPERATURE INCREASE TOMORROW...WITH HIGHS EXPECTED TO ONLY REACH THE MID 50S. THE SURFACE RIDGE WILL BE ALIGNED DIRECTLY ACROSS THE AREA ON THURSDAY NIGHT... WITH LIGHT WINDS/CLEARING SKIES AND DEW POINTS IN THE 30-35F RANGE LEADING TO A COLD MORNING ON FRIDAY...WITH FROST POSSIBLE ACROSS MOST OF THE AREA. CONDITIONS WILL BEGIN TO CHANGE ONCE AGAIN ON FRIDAY... AS ANOTHER STRONG UPPER LOW SHIFTS ONSHORE ALONG THE PACIFIC NORTHWEST COAST. HEIGHT FALLS ASSOCIATED WITH THIS FEATURE WILL INDUCE A BROAD REGION OF SURFACE CYCLOGENESIS IN THE LEE OF THE CENTRAL/SOUTHERN ROCKIES...WHICH SHOULD ALLOW A WARM FRONT TO SLOWLY LIFT NORTHWARD ACROSS CENTRAL MISSISSIPPI AND SOUTHERN ALABAMA THROUGH THE DAY. THIS WARM FRONT WILL CONTINUE TO LIFT NORTHWARD ON FRIDAY NIGHT/SATURDAY MORNING...WITH STRONG ELEVATED WARM ADVECTION PROVIDING THE FORCING FOR WIDESPREAD SHOWER/THUNDERSTORM DEVELOPMENT NEAR OR JUST NORTHWEST OF THE FORECAST AREA BY DAYBREAK SATURDAY. THE EXTENDED FORECAST PERIOD WILL LIKELY BEGIN WITH SEVERAL EPISODES OF SHOWERS AND THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY...AS GLOBAL MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE WARM FRONT WILL REMAIN STALLED SOMEWHERE IN THE VICINITY OF THE TENNESSEE VALLEY... AS A WEAKENING WAVE OF LOW PRESSURE TRANSLATES EASTWARD FROM THE OZARKS/ARKLATEX AND ACROSS THE MID-SOUTH. ALTHOUGH IT IS A SAFE BET TO SAY THAT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL BE HIGH DURING THIS PERIOD...THE RISK OF SEVERE THUNDERSTORMS IS MUCH MORE UNCERTAIN AND WILL BE HIGHLY DEPENDENT ON THE EXACT PLACEMENT OF THE WARM FRONT -- AN IMPORTANT DETAIL WHICH SIMPLY CANNOT BE DETERMINED AT THIS TIME RANGE. AS THE FRONTAL WAVE CONTINUES TO SHIFT EASTWARD ACROSS THE SOUTHERN APPALACHIANS ON SUNDAY...INCREASING NORTHERLY WINDS WILL ALLOW COOLER/DRIER AIR TO BE ADVECTED SOUTHWARD AND THIS COUPLED WITH INCREASING MID-LEVEL SUBSIDENCE DOWNSTREAM FROM ANOTHER UPPER LOW DIGGING SOUTHEASTWARD OVER THE FOUR CORNERS REGION SHOULD LEAD TO DIMINISHING PRECIPITATION CHANCES LATE IN THE DAY. ALTHOUGH THE ECMWF ENSEMBLE MEAN SOLUTION IS A BIT FASTER THAN THE GFS...BOTH MODELS AGREE THAT THIS UPPER LOW WILL CROSS THE SOUTHERN ROCKIES ON SUNDAY NIGHT AND DEEPEN CONSIDERABLY AS IT EMERGES ACROSS THE SOUTHERN PLAINS ON MONDAY. IT APPEARS THAT A NEW SURFACE LOW WILL DEVELOP ACROSS THE SOUTHERN PLAINS AS THIS OCCURS...WITH WARM FRONT EXPECTED TO LIFT NORTHWARD ACROSS THE TENNESSEE VALLEY ONCE AGAIN ON MONDAY. SHOWER/THUNDERSTORM CHANCES WILL INCREASE FROM THIS POINT THROUGH TUESDAY...ALTHOUGH GIVEN UNCERTAINTIES ON TRACK OF SURFACE LOW AND EXTENT OF WARM SECTOR AIR MASS ACROSS THE AREA...WILL ONLY INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS AT THIS TIME. SURFACE COLD FRONT SHOULD CLEAR THE AREA AS THE LOW EJECTS NORTHEASTWARD ACROSS THE OHIO VALLEY ON TUESDAY...WITH DRIER AND COOLER WEATHER ANTICIPATED ON WEDNESDAY AS ANOTHER SHOT OF CANADIAN AIR COMES INTO THE REGION. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE...09 DISCUSSION...70/DD
Hazardous weather outlook, Mar 23, 4:44 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 444 PM CDT WED MAR 23 2011 ALZ001>010-016-TNZ076-096-097-241000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 444 PM CDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING ACROSS SOUTHERN MIDDLE TENNESSEE...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE ACROSS THE TENNESSEE VALLEY. ISOLATED TORNADOES...DAMAGING WINDS IN EXCESS OF 60 MPH...AND LARGE HAIL ARE POSSIBLE WITH THE THUNDERSTORM ACTIVITY ACROSS SOUTHERN MIDDLE TENNESSEE...WHERE A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL. THE THREAT FOR STRONG TO SEVERE STORMS WILL DIMINISH AFTER 10 PM CDT...AS A COLD FRONT USHERS A COOLER AND MORE STABLE AIR MASS INTO THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WARM FRONT WILL MOVE NORTHWARD AND ESSENTIALLY STALL ACROSS THE AREA EARLY THIS WEEKEND. A WAVE OF LOW PRESSURE WILL MOVE EASTWARD ALONG THE WARM FRONT ON SATURDAY...BEFORE SHIFTING EAST OF THE REGION ON SUNDAY...AND WILL GENERATE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THE FIRST HALF OF THE WEEKEND. ALTHOUGH THE PRIMARY THREAT DURING THIS PERIOD WILL BE LOCALLY HEAVY RAINFALL... SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SEVERE WEATHER... ESPECIALLY ON SATURDAY AFTERNOON. ANOTHER STORM SYSTEM WILL AFFECT THE TENNESSEE VALLEY FROM MONDAY NIGHT INTO TUESDAY WITH INCREASING CHANCES FOR THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS EVENING ACROSS SOUTHERN MIDDLE TENNESSEE...AND POSSIBLE ACROSS THE REMAINDER OF THE REGION. 70/DD
In the hours before
Special weather statement, Mar 23, 3:25 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT WED MAR 23 2011
TNZ096-232100-
LINCOLN-
325 PM CDT WED MAR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 400 PM
CDT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKTON...OR 10 MILES SOUTHEAST OF PULASKI...
MOVING EAST AT 55 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLDWATER...BOONSHILL.
HARMS...HOWELL.
FAYETTEVILLE...MIMOSA.
MULBERRY...KELSO.
SMITHLAND.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3527 8641 3525 8642 3525 8639 3523 8638
3513 8636 3514 8635 3513 8634 3513 8631
3510 8631 3503 8684 3523 8682 3530 8644
TIME...MOT...LOC 2026Z 259DEG 50KT 3513 8687
KULASpecial weather statement, Mar 23, 7:09 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
709 PM CDT WED MAR 23 2011
ALZ009-TNZ076-096-097-240130-
FRANKLIN-JACKSON-LINCOLN-MOORE-
709 PM CDT WED MAR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LINCOLN AND
MOORE COUNTIES UNTIL 830 PM CDT...
A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA
BETWEEN 7:30 PM AND 9:00 PM. THE STORMS WILL ARRIVE IN MOORE AND
LINCOLN COUNTIES BETWEEN 7:30 AND 8:15 PM...AND IN FRANKLIN COUNTY
BETWEEN 8:15 PM AND 9:00 PM.
LARGE HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO ARE
POSSIBLE WITH THESE STORMS...SO BE READY TO ACT IF A WARNING IS
ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
&&
LAT...LON 3521 8586 3500 8587 3499 8580 3493 8582
3505 8684 3526 8683 3528 8681 3527 8674
3530 8671 3535 8660 3536 8660
TIME...MOT...LOC 0006Z 282DEG 48KT 3526 8690
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:48 PM CDT | Special Weather Statement | HUN | Lauderdale | 42 min |
| Mar 23, 8:00 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 30 min |
| Mar 23, 8:02 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 28 min |
| Mar 23, 8:04 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 41 min |
| Mar 23, 8:23 PM CDT | Tornado Warning | HUN | Jackson | 37 min |
| Mar 23, 8:27 PM CDT | Special Weather Statement | HUN | Madison | 33 min |
| Mar 23, 8:43 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 32 min |
| Mar 23, 8:44 PM CDT | Special Weather Statement | HUN | Madison | 31 min |
| Mar 23, 9:07 PM CDT | Tornado Warning | HUN | Limestone, Madison, Morgan | 23 min |
| Mar 23, 9:17 PM CDT | Special Weather Statement | HUN | Jackson | 43 min |
| Mar 23, 9:21 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Mar 23, 9:23 PM CDT | Special Weather Statement | HUN | DeKalb | 37 min |
| Mar 23, 9:43 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 32 min |
| Mar 23, 9:55 PM CDT | Special Weather Statement | HUN | Madison | 35 min |
| Mar 23, 7:09 PM CDT | Special Weather Statement | HUN | Franklin, Lincoln, Moore | 81 min |
| Mar 23, 7:20 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 25 min |
| Mar 23, 7:23 PM CDT | Tornado Warning | HUN | Franklin, Moore | 37 min |
| Mar 23, 7:28 PM CDT | Tornado Warning | HUN | Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.